Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 32, NWS Lake Charles, LA

May 30, 2010Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at May 30, 2010, 5:02 PM CDT for Jefferson County, Orange County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2010, 5:02 PM CDT (22:02 UTC)
Expired
May 30, 2010, 6:00 PM CDT
In force
58 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 79 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2010-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2010-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1595 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:40 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 30, 1:40 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
140 PM CDT SUN MAY 30 2010

.DISCUSSION...

ANOTHER RATHER ACTIVE AFTERNOON WITH SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING AS OF EARLY AFTERNOON. SOME OF THESE
STORMS HAVE BEEN ON THE STRONG SIDE PRODUCING WIND GUSTS UP TO 45
MPH AND SMALL HAIL. NOT OUT OF THE QUESTION WE COULD SEE A COUPLE
PULSE SEVERE STORMS OVER THE NEXT COUPLE HOURS WITH MARGINALLY
SEVERE HAIL AND MICROBURSTS AS INDICATED BY THE UPPER AIR
SOUNDING. THE UPPER LEVEL LOW THAT IS RESPONSIBLE FOR THIS
ACTIVITY AND THE COLDER AIR ALOFT ASSOCIATED WITH IT WILL SLOWLY
LIFT ON OUT OF THE REGION OVER THE NEXT DAY OR SO. THIS WILL CAUSE
OUR RAIN CHANCES TO DECREASE STARTING MONDAY AND THROUGH THE MID
PART OF THE WEEK.

A WEAK RIDGE WILL BUILD INTO PLACE AT MID LEVELS AND A SURFACE
HIGH WILL SLOWLY BUILD OFF TO THE EAST OF THE REGION THE NEXT
COULD OF DAYS. WE WILL SEE A RETURN FLOW OFF THE GULF OF MEXICO
WITH SOUTHERLY WINDS. HOT AND HUMID CONDITIONS WILL PREVAIL THIS
WEEK. MODELS ARE PICKING UP ON A NICE MID LEVEL LOW MOVING OVER
THE AREA ON THURSDAY AND THIS WILL INCREASE OUR RAIN CHANCES AND
KNOCK DOWN THE HIGH TEMPS A FEW DEGREES. PW VALUES ON THURSDAY
APPROACHING 2.00 INCHES. THERE COULD BE SOME LOCALIZED HEAVY
RAINFALL WITH SOME OF THOSE STORMS. THE HEAT IS ON FOR THE END OF
THE WEEK. THE SYSTEM WILL MOVE OUT BY FRIDAY AND A STRONG RIDGE
OF HIGH PRESSURE WILL SET UP OVER THE REGION FOR THE WEEKEND. IT
LOOKS RATHER TOASTY AND NO RAIN CHANCES. LOOKING AT HIGHS IN THE
MID TO UPPER 90S INLAND AND SLIGHTLY COOLER NEAR THE COAST FOR
NEXT WEEKEND.

&&

.MARINE...
SOUTHERLY WINDS WILL BECOME MORE PERSISTENT OVER THE NEXT SEVERAL
DAYS BUT WILL REMAIN RATHER ON THE LIGHT SIDE AROUND 10 KTS AND
SEAS SHOULD BE RATHER ON THE LIGHT SIDE AS WELL. ISOLATED TO SCATTERED
AFTERNOON SHOWERS AND STORMS WILL BE POSSIBLE IN THE AFTERNOON
HOURS ENDING AROUND SUNSET. THURSDAY WILL HAVE THE BEST CHANCE OF
RAIN ACROSS THE COASTAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  73  91  72  91  74 /  20  20  20  20  10
KBPT  72  91  73  92  73 /  20  20  20  20  10
KAEX  71  92  70  93  70 /  20  30  20  20  10
KLFT  73  90  72  90  72 /  20  30  20  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

GRIFFIN
Hazardous weather outlook, May 30, 5:40 AM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
540 AM CDT SUN MAY 30 2010

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-311000-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
540 AM CDT SUN MAY 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON AND EVENING SCATTERED STRONG THUNDERSTORMS ARE EXPECTED.
A FEW OF THESE STORMS COULD BRIEFLY REACH SEVERE LEVELS WITH DAMAGING
STRAIGHT LINE WINDS AND LARGE HAIL UP TO ONE INCH ALONG WITH
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR AFTERNOON THUNDERSTORMS WILL DECREASE AND SHOULD
REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

GMZ430-432-435-450-452-455-470-472-475-311000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
540 AM CDT SUN MAY 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE INTO THE COASTAL
WATERS FROM THE COASTAL MARSHES LATE IN THE AFTERNOON AND INTO THE EVENING.
THERE WILL ALSO BE A FEW THUNDERSTORMS LATE IN THE NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE
OVERNIGHT HOURS MAINLY AROUND ATCHAFALAYA BAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

11

In the hours before

Special weather statement, May 30, 3:53 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
353 PM CDT SUN MAY 30 2010

LAZ051-302200-
CAMERON LA-
353 PM CDT SUN MAY 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR CAMERON PARISH UNTIL 500 PM
CDT...

AT 351 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF HACKBERRY...MOVING SOUTHWEST
AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HACKBERRY BY 435 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

RUA
Local storm report, May 30, 3:55 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
355 PM CDT SUN MAY 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HEAVY RAIN       3 S LAKE CHARLES        30.17N 93.20W
05/30/2010  E6.50 INCH       CALCASIEU          LA   PUBLIC

            PUBLIC REPORTS 6.5 INCHES OF RAINFALL USING OFFICIAL NWS
            RAIN GUAGE. NEAR MCNEESE CAMPUS.

&&

MGRIFFIN
Local storm report, May 30, 4:26 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
426 PM CDT SUN MAY 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             FOREST HEIGHTS          30.24N 93.76W
05/30/2010  E0.25 INCH       ORANGE             TX   PUBLIC

&&

MOGGED
Local storm report, May 30, 4:33 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
433 PM CDT SUN MAY 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             6 SSW STARKS            30.24N 93.70W
05/30/2010  E0.50 INCH       CALCASIEU          LA   CO-OP OBSERVER

            REPORT FROM NIBLETTS BLUFF.

&&

MOGGED
Local storm report, May 30, 4:43 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
443 PM CDT SUN MAY 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             3 S MAURICEVILLE        30.17N 93.87W
05/30/2010  M1.00 INCH       ORANGE             TX   NWS EMPLOYEE

&&

MOGGED
Special weather statement, May 30, 4:47 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
447 PM CDT SUN MAY 30 2010

LAZ041-051-TXZ216-302245-
CAMERON LA-CALCASIEU LA-ORANGE TX-
447 PM CDT SUN MAY 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR CAMERON AND CALCASIEU PARISHES...
SIGNIFICANT WEATHER ADVISORY FOR ORANGE COUNTY UNTIL 545 PM CDT...

AT 440 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTH OF VINTON...MOVING NORTHWEST AT 5
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  VINTON BY 515 PM...

THE PRIMARY THREATS FROM THIS STORM ARE CONTINUOUS LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

K. KUYPER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:14 PM CDTSpecial Marine WarningLCH61 min
May 29, 9:13 PM CDTSpecial Marine WarningLCH62 min
May 29, 9:31 PM CDTSpecial Marine WarningLCH59 min
May 29, 11:09 PM CDTSpecial Marine WarningLCH66 min
May 30, 2:43 PM CDTSevere Thunderstorm WarningLCHCalcasieu32 min
May 30, 2:59 PM CDTFlash Flood WarningLCHCalcasieu2 hr
May 30, 3:20 PM CDTSevere Thunderstorm WarningLCHAcadia55 min
May 30, 4:14 PM CDTSevere Thunderstorm WarningLCHCalcasieu61 min
May 30, 5:57 PM CDTSpecial Marine WarningLCH63 min
May 30, 4:56 PM CDTAreal Flood AdvisoryLCHOrange3 hr
May 30, 5:26 PM CDTFlash Flood WarningLCHOrange74 min
May 30, 5:51 PM CDTAreal Flood AdvisoryLCHJefferson3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.